|switching from norvir & azt & protease inhibitors
Jan 26, 2004
DEAR DR. LEE, i have all the adverse side effects of norvir and found dictionary.com as a site to give me their definitions. now, i know that adverse side effects can and are caused by everything & companies put contradictory side effects down: bulemia, anorexia; insomnia, tiredness; elation, depression. they cover all the basis. i plan to go on a 3-day structure drug interruption from norvir to see if any of those effects subside. Is 3 days enough. i have apnea, dyspnea, et al (see Dictionary.com for definitions.i've been doing haphazard interruptions since 1990, but with the stronger meds comes stronger side effects. i want quality of life, not quantity. What is the most simple least-side-effective cocktail, excluding AZT.I LOVE EPIVIR and can you tell me why everyone seems to be resistant to it when in effect it really works whether tests say one is resistant to epivir or not. Epivir seems to be the most "resistant" drug press-wise. i hate protease inhibitors or any strong drugs. What are the simplest, weakest drug cocktails that i can look into? this is not an easy question to answer.
| Response from Dr. Lee
The side effects which occur with the protease inhibitors (or other medications) are sometimes very uncomfortable or even harmful. Certainly each individual must weigh the pluses (controlling HIV and perhaps living longer) with the minuses (including any uncomfortable or more serious side effects) of using these medications.
You noted that the drug companies list many contradictory side effects. That is true and not simply the decision of the drug company, but a mandate from the FDA. Any effects that are thought to be associated with the medication must be listed. (Check the side effects for aspirin or Tylenol.)
Although there may be a long list of adverse effects, most people do not experience all or even any of the effects. Sometimes a way to determine if symptoms are in fact related to the medication is to stop the medicine and "experiment" to see if the symptoms also stop. (It is important to talk with your doctor before trying these types of experiments because there are some medicines that may be harmful to restart after stopping due to side effects.) A few days is enough time to check out some side effects, although longer periods may be necessary for others.
Your question related to Epivir (3TC, Lamivudine) is interesting. As you noted many people have resistance to 3TC. This is because the resistance to this medication involves only one primary mutation (rather than multiple and cummulative mutations which are required for resistance to some of the other medications). One mutation can occur more easily than the accumulation of several mutations.
The other part of your question was related to why many people are using Epivir even though their virus has developed this resistance. There are a couple of reasons for continuing Epivir. One is because there is evidence that the mutation at the M184 site causes a change in the configuration of the virus that reverses or "re-sensitizes" the virus to AZT (Retrovir, zidovudine) and perhaps D4T (Zerit, stavudine). The second reason is that this change in the configuration of the virus seems to reduce the viral "fitness" or cripple the virus so it is not as virulent.
I really don't have a specific suggestion for you to try. I don't think I know enough about your situation, what side effects you wish to avoid, what other treatments you have tried, etc. You should sit down with a knowledgable HIV-treater and review your options. I hope you can find something that works and is more comfortable for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute How Long Does It Take To Test Positive For HIV
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Fatigue After Breast Sucking Worried I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
- Swollen Glands After Lap Dance Worried I Have HIV
- Tingling Lips After Breast Sucking Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.